Background: Experimental models and observational studies suggest that vitamin E supplementation may prevent cardiovascular disease and cancer. However, several trials of high-dosage vitamin E supplementation showed non-statistically significant increases in total mortality. Purpose: To perform a meta-analysis of the dose-response relationship between vitamin E supplementation and total mortality by using data from randomized, controlled trials. Patients: 135 967 participants in 19 clinical trials. Of these trials, 9 tested vitamin E alone and 10 tested vitamin E combined with other vitamins or minerals. The dosages of vitamin E ranged from 16.5 to 2000 IU/d (median, 400 IU/d). Data Sources: PubMed search from 1966 through August 2004, complemented by a search of the Cochrane Clinical Trials Data-base and review of citations of published reviews and meta-analyses. No language restrictions were applied. Data Extraction: 3 investigators independently abstracted study reports. The investigators of the original publications were contacted if required information was not available. Data Synthesis: 9 of 11 trials testing high-dosage vitamin E (≥400 IU/d) showed increased risk (risk difference > 0) for all-cause mortality in comparisons of vitamin E versus control. The pooled all-cause mortality risk difference in high-dosage vitamin E trials was 39 per 10 000 persons (95% CI, 3 to 74 per 10 000 persons; P = 0.035). For low-dosage vitamin E trials, the risk difference was -16 per 10 000 persons (CI, -41 to 10 per 10 000 persons; P > 0.2). A dose-response analysis showed a statistically significant relationship between vitamin E dosage and all-cause mortality, with increased risk of dosages greater than 150 IU/d. Limitations: High-dosage (≥ 400 IU/d) trials were often small and were performed in patients with chronic diseases. The generalizability of the findings to healthy adults is uncertain. Precise estimation of the threshold at which risk increases is difficult. Conclusion: High-dosage (≥400 IU/d) vitamin E supplements may increase all-cause mortality and should be avoided.
|Original language||English (US)|
|Journal||Annals of internal medicine|
|State||Published - Jan 4 2005|
ASJC Scopus subject areas
- Internal Medicine